Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 222, NWS Topeka, KS

August 23, 2016Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2016, 9:41 PM CDT for Pottawatomie County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 9:41 PM CDT (02:41 UTC)
Expired
Aug 23, 2016, 10:14 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 27 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
1.9
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS53 KTOP 240241
SVRTOP
KSC149-240345-
/O.NEW.KTOP.SV.W.0222.160824T0241Z-160824T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
941 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 1045 PM CDT

* AT 939 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  TUTTLE CREEK LAKE...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. SPOTTERS HAVE REPORTED
           DAMAGE WITH THIS STORM AROUND LEONARDVILLE. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAMEGO...WESTMORELAND...ST. MARYS...ST. GEORGE...BELVUE...
  EMMETT AND LOUISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE
IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3943 9604 3914 9605 3916 9609 3916 9606
      3918 9607 3920 9611 3919 9618 3921 9618
      3920 9621 3921 9624 3918 9627 3920 9631
      3916 9634 3921 9655 3924 9656 3924 9659
      3925 9657 3925 9659 3928 9663 3946 9660
TIME...MOT...LOC 0239Z 278DEG 25KT 3932 9653 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
829 
WWUS53 KTOP 240300
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT TUE AUG 23 2016

KSC149-240345-
/O.CON.KTOP.SV.W.0222.000000T0000Z-160824T0345Z/
POTTAWATOMIE-
1000 PM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN POTTAWATOMIE COUNTY...

AT 959 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOUISVILLE...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WESTMORELAND...ST. MARYS...BELVUE...EMMETT AND LOUISVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3943 9604 3920 9605 3920 9611 3921 9618
      3921 9624 3922 9634 3925 9647 3936 9649
      3945 9641
TIME...MOT...LOC 0259Z 278DEG 25KT 3930 9635 

HAIL...0.75IN
WIND...60MPH
 
$$
538 
WWUS53 KTOP 240314
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT TUE AUG 23 2016

KSC149-240324-
/O.CAN.KTOP.SV.W.0222.000000T0000Z-160824T0345Z/
POTTAWATOMIE-
1014 PM CDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTAWATOMIE
COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3943 9604 3920 9605 3920 9611 3921 9618
      3921 9624 3922 9634 3925 9647 3936 9649
      3945 9641
TIME...MOT...LOC 0313Z 278DEG 25KT 3928 9621 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:39 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 23, 6:39 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
639 PM CDT TUE AUG 23 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Wednesday)
Issued at 325 PM CDT TUE AUG 23 2016

Latest water vapor satellite loop had a wave exiting northeast
Kansas with another more subtle wave over northeast Oklahoma. VWP
profiles from radar show a 45 to 50 kt mid level jet from southwest
Oklahoma into southeast Kansas. A surface trough/dry line was
located across western Kansas this afternoon. Dew points have
increased into the lower 70s across northeast Kansas this afternoon.
Confidence is low to moderate with respect to convective development
across the area. Hi resolution models as well as the NAM and GFS
offer differing scenarios this evening and tonight. The upper low
over southern Canada will gradually move east tonight and Wednesday.
This will nudge the cold front southward through the day on
Wednesday into north central and northeast Kansas. Tonight could see
isolated to scattered storms. Shear is around 25 kts and MLCAPE
averages around 3000 J/kg. If storms do develop they will have the
potential to produce strong wind gusts and hail. Higher confidence
for storms on Wednesday along the front and ejecting wave from the
southwest. Atmosphere will be quite moist with precipitable water
values approaching two inches. By afternoon the shear increases to
around 30 kts with MUCAPE of 1500-2000 J/kg along with steepening
mid level lapse rates will yield an environment for severe storms.
Convergence along the front along with ascent from the approaching
wave should get storms going along the front in the afternoon.
Environment will be favorable for supercells with line segments
developing along the front. Large hail and damaging winds will be
the main hazards. Lows tonight will be in the upper 60s to lower
70s. Highs on Wednesday will range from the lower 80s northwest to
the lower 90s in east central.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 325 PM CDT TUE AUG 23 2016

By Thursday at 00Z, the surface front should be hung up over the
area stretching from southwest to northeast across the entire state
of Kansas.  Afternoon convection may be ongoing at this point, and
with 30kt 0-6km shear and over 1000 J/kg CAPE still available,
severe storms are not out of the question.  Steep mid level lapse
rates indicate the main threat will be strong winds and hail with
storms mainly focused near the frontal boundary.  PWATS look to be
near or over two inches for a majority of northeast Kansas through
the night, and with the front hung up, rain looks to be ongoing in
the overnight hours creating a concern for heavy rain and localized
flooding.  By Thursday afternoon, the front looks to push southeast
of the area; however a upper wave moving over the southwest flow
over Kansas makes it way providing at least some chance for more
storms, mainly across central and east central Kansas where the
heaviest rain should be focused.

By Friday afternoon a mid level high pressure will be over the
southeast CONUS while a trough moves in over the northwest.  This
trough will move east and dig into the northern plains by Saturday
afternoon bringing more chances for storms through Sunday.
Precipitation chances continue until Tuesday with southerly flow
providing moisture transport to the area along with some upper
disturbances.

Temperatures start cooler for Thursday and Friday as the front moves
through before beginning to warm up again into the weekend.  Overall
highs will be in the 80s, and lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 624 PM CDT TUE AUG 23 2016

TSRA developing to the west and north may impact terminals after
01Z at KMHK and 05Z at KTOP/KFOE. Mentioned VCTS as coverage is
scattered through 08Z. VFR is forecast to prevail, however if
site is directly impacted by TSRA then IFR or lower is likely.
LLWS is also of concern aft 04Z with southerly sfc winds backing
towards the southwest while winds at 2 kft peak near 50 kts from
the southeast.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...Heller
AVIATION...Prieto
Hazardous weather outlook, Aug 23, 3:34 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT TUE AUG 23 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
334 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY
HAZARDS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
NIGHT WITH THE BEST CHANCES NORTH OF INTERSTATE 70. THERE IS
ANOTHER SMALL CHANCE FOR SEVERE STORMS THURSDAY. ON BOTH DAYS THE
MAIN THREATS WILL BE STRONG WINDS AND HAIL.

LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING WEDNESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Aug 23, 7:12 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     6 SSW AURORA            39.37N 97.57W
08/23/2016                   CLOUD              KS   PUBLIC

            PHOTO SHARED ON SOCIAL MEDIA OF A NEW FUNNEL FORMING

&&

JP
Local storm report, Aug 23, 7:25 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          6 SSW AURORA            39.37N 97.57W
08/23/2016                   CLOUD              KS   STORM CHASER

            BRIEF TORNADO TOUCHED DOWN ON HWY 24TH AND 200TH ROAD.
            REPORTED BY SOCIAL MEDIA, PHOTOS, AND THE PUBLIC

&&

JP
Local storm report, Aug 23, 8:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             W CLAY CENTER           39.38N 97.12W
08/23/2016  E1.00 INCH       CLAY               KS   LAW ENFORCEMENT

            WINDS WERE ESTIMATED UP TO 50 MPH. NO DAMAGE REPORTED.

&&

JP
Local storm report, Aug 23, 8:34 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     2 W CLAY CENTER         39.38N 97.16W
08/23/2016  E60 MPH          CLAY               KS   TRAINED SPOTTER

            CLAY CENTER AIRPORT SPOTTER CONFIDENT ESTIMATE IN WINDS
            REACHING 60MPH POSSIBLY A LITTLE MORE.

&&

BDRAKE
Local storm report, Aug 23, 9:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     SW LEONARDVILLE         39.36N 96.86W
08/23/2016                   RILEY              KS   LAW ENFORCEMENT

            POWER POLES AND POWER LINES DOWN AT ALEMBIC AND SHERMAN
            ROADS JUST SOUTHWEST OF LEONARDVILLE

&&

JP
Local storm report, Aug 23, 9:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     2 E CLAY CENTER         39.38N 97.09W
08/23/2016  M58 MPH          CLAY               KS   AWOS

            DELAYED REPORT

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:08 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa52 min
Aug 23, 7:09 PM CDTAreal Flood AdvisoryTOPCloud3 hr
Aug 23, 7:28 PM CDTTornado WarningTOPCloud32 min
Aug 23, 7:56 PM CDTSevere Thunderstorm WarningTOPClay, Cloud49 min
Aug 23, 8:03 PM CDTAreal Flood AdvisoryTOPClay, Cloud3 hr
Aug 23, 8:15 PM CDTSevere Thunderstorm WarningTOPClay30 min
Aug 23, 8:41 PM CDTSevere Thunderstorm WarningTOPClay, Riley64 min
Aug 23, 9:06 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley39 min
Aug 23, 10:19 PM CDTSpecial Weather StatementTOPRiley26 min
Aug 23, 10:20 PM CDTSpecial Weather StatementTOPRiley25 min
Aug 23, 10:45 PM CDTSpecial Weather StatementTOPPottawatomie30 min
Aug 24, 4:04 AM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Douglas, Jackson, Jefferson and 6 more18 hr
Aug 24, 4:50 PM CDTSpecial Weather StatementTOPWashington25 min
Aug 24, 5:16 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Washington44 min
Aug 24, 6:00 PM CDTSpecial Weather StatementTOPNemaha30 min
Aug 24, 6:16 PM CDTSpecial Weather StatementTOPShawnee29 min
Aug 24, 6:28 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee47 min
Aug 24, 6:40 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon35 min
Aug 24, 6:42 PM CDTSevere Thunderstorm WarningTOPBrown31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.